Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Birmingham, AL

May 3, 200913 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2009, 2:32 PM CDT for 13 counties in Alabama. It was in force for 58 min. 27 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 2:32 PM CDT (19:32 UTC)
Expired
May 3, 2009, 3:30 PM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Bibb County, AL, Bullock County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Elmore County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Shelby County, AL, Talladega County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
May 3, 2:33 PM CDTTSTM WND DMGClanton, ALSEVERAL TREES WERE BLOWN DOWN AROUND CLANTON. AT LEAST ONE HOME WAS DAMAGED BY THE FALLEN TREES.
May 3, 2:33 PM CDTTSTM WND DMGJemison, ALSEVERAL TREES WERE SNAPPED OFF ALONG INTERSTATE 65 BETWEEN MILE MARKER 219 AND 212. AN OLD STORE FRONT WAS BLOWN OVER IN DOWNTOWN. 3 OR 4 BUILDINGS SUFFERED DAMAGE. SEVERAL TREES WERE BLOWN DOWN IN THE CITY. AT LEAST 3 VEHICLES WERE DAMAGED BY THE FALLEN TREES
May 3, 2:40 PM CDTTSTM WND DMG1 Se Spring Creek At La, ALHUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA.
May 3, 2:40 PM CDTTSTM WND DMG3 E Jemison, ALTREES DOWN AND BLOCKING I-65 NEAR EXIT 219.
May 3, 2:40 PM CDTTSTM WND GST 01 Se Spring Creek At La, ALHUNDREDS OF TREES SNAPPED OFF NEAR LACOOSA MARINA
May 3, 2:40 PM CDTNON-TSTM WND DMG1 Se Spring Creek At La, ALHUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA.
May 3, 2:47 PM CDTTSTM WND DMGBooth, ALSEVERAL TREES WERE BLOWN DOWN ACROSS AUTAUGA COUNTY. MANY LOCATIONS EXPERIENCED POWER OUTAGES AND IN SOME INSTANCES LASTED OVER 7 HOURS.
May 3, 2:47 PM CDTTSTM WND DMGMarble Valley, ALSEVERAL TREES WERE BLOWN DOWN IN NORTHWEST COOSA COUNTY.
May 3, 2:48 PM CDTTSTM WND DMGHayneville, ALNUMEROUS TREES WERE BLOWN DOWN COUNTYWIDE. MANY OF THE FALLEN TREES BLOCKED ROADWAYS. A FEW TREES FELL ON VEHICLES AND HOMES.
May 3, 3:00 PM CDTTSTM WND DMGColumbiana, ALTREES DOWN IN COLUMBIANA.
May 3, 3:00 PM CDTTSTM WND DMGSylacauga, ALESTIMATED 50 MPH WINDS AT WEST WALNUT AND COALING ROAD BEHIND FOOD WORLD. POWER OUT AND TREE LIMBS DOWN.
May 3, 3:04 PM CDTTSTM WND DMG4 E Columbiana, ALUTILITY SHED MISSING
May 3, 3:04 PM CDTTSTM WND DMGOak Grove, ALSEVERAL TREES WERE BLOWN DOWN ON OLD SYLACAUGA HIGHWAY AND ODENS MILL ROAD.
May 3, 3:04 PM CDTTSTM WND DMGSylacauga, ALNUMEROUS TREES WERE BLOWN DOWN AND UPROOTED AROUND SYLACAUGA.
May 3, 3:04 PM CDTTORNADOOak Grove, ALUNCONFIRMED TORNADO OLD SYLACAUGA HWY AND ODENS MILL.
May 3, 3:04 PM CDTTORNADOSylacauga, ALUNCONFIRMED TORNADO...MULTIMPLE TREES DOWN AND UPROOTED.
May 3, 3:08 PM CDTTSTM WND DMGElmore, ALSEVERAL TREES AND POWER LINES WERE BLOWN DOWN AROUND ELMORE.
May 3, 3:08 PM CDTTSTM WND DMGMillbrook, ALPOWER LINES AND TREES DOWN.
May 3, 3:09 PM CDTTSTM WND DMGCoosada, ALSEVERAL TREES AND A FEW POWER LINES WERE BLOWN DOWN IN COOSADA. SOME OF THE FALLEN TREES BLOCKED ROADWAYS.
May 3, 3:09 PM CDTTSTM WND DMGWetumpka, ALSEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN WETUMPKA. A FEW VEHICLES WERE DAMAGED BY THE FALLEN TREES. OTHER TOWNS THAT REPORTED DAMAGE INCLUDE DEATSVILLE, HOLTVILLE, SANTUCK, REDLAND, FRIENDSHIP, AND TALLASSEE.
May 3, 3:10 PM CDTTSTM WND DMGMontgomery, ALTREES DOWN NEAR LAKEVIEW DRIVE IN MONTGOMERY. WIND GUSTS ESTIMATED TO BE AROUND 60 MPH.
May 3, 3:15 PM CDTTSTM WND DMGMontgomery, AL6211 WOODLEY CIRCLE LARGE TREE DOWN
May 3, 3:19 PM CDTTSTM WND DMGMontgomery, ALSEVERAL TREES WERE BLOWN DOWN ACROSS MONTGOMERY COUNTY.
May 3, 3:20 PM CDTTSTM WND DMGPrattville, ALPOWER OUTAGES REPORTED IN PRATTVILLE.
May 3, 3:25 PM CDTTSTM WND DMGMontgomery, ALAUBURN U MONTGOMERY SOCCER FIELD BLEACHERS BLOWN OVER
May 3, 3:32 PM CDTTSTM WND DMGAshland, ALSEVERAL TREES WERE BLOWN DOWN ACROSS CLAY COUNTY. AT LEAST ONE STRUCTURE SUFFERED WIND DAMAGE.
May 3, 3:35 PM CDTTSTM WND DMGJemison, ALFENCE AROUND BASEBALL FIELD AT JEMISON HIGH SCHOOL BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 23 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:44 AM CDTSevere Thunderstorm WatchSPC8 hr
May 3, 11:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031932
SVRBMX
ALC001-007-011-021-027-037-051-085-087-101-117-121-123-032030-
/O.NEW.KBMX.SV.W.0201.090503T1932Z-090503T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PRATTVILLE...
  EAST CENTRAL BIBB COUNTY IN CENTRAL ALABAMA...
  EASTERN CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JEMISON...CLANTON...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WILSONVILLE...MONTEVALLO...
  COLUMBIANA...CHELSEA...CALERA...ALABASTER...
  CLAY COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...LINEVILLE...ASHLAND...
  COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEOGUFKA...STEWARTVILLE...ROCKFORD...
  KELLYTON...GOODWATER...EQUALITY...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WETUMPKA...TALLASSEE...MILLBROOK...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TALLADEGA SPRINGS...TALLADEGA...
  SYLACAUGA...CHILDERSBURG...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY...
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MOSSES...HAYNEVILLE...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MONTGOMERY...MEADVILLE...
  WESTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  WESTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF MILSTEAD...

* UNTIL 330 PM CDT

* AT 230 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WILTON TO CALERA TO UNION GROVE TO
  VERBENA TO VIDA JUNCTION TO WHITE HALL...OR ALONG A LINE EXTENDING
  FROM MONTEVALLO TO CALERA TO 9 MILES NORTHEAST OF JEMISON TO 6
  MILES SOUTHEAST OF CLANTON TO 13 MILES WEST OF PRATTVILLE TO 8
  MILES NORTHWEST OF MOSSES...AND MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALABASTER...STRATA...PINTLALA AND NAFTEL BY 240 PM CDT...
  SPRAGUE...RAMER...HOPE HULL AND DUBLIN BY 245 PM CDT...
  CHELSEA AND WOODCREST BY 250 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MANY AREAS OF CENTRAL ALABAMA. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR WEST CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

&&

LAT...LON 3269 8669 3294 8671 3310 8715 3351 8640
      3340 8638 3357 8621 3359 8579 3347 8589
      3350 8570 3345 8566 3201 8578 3201 8589
      3205 8589 3207 8596 3201 8600 3200 8630
      3205 8631 3205 8639 3200 8640 3200 8684
TIME...MOT...LOC 1931Z 230DEG 56KT 3312 8693 3312 8674
          3303 8659 3278 8656 3253 8665 3226 8676

$$

27
3 follow-up statements
000 
WWUS54 KBMX 031949
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT SUN MAY 3 2009

ALC007-031959-
/O.CAN.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
BIBB AL-
249 PM CDT SUN MAY 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR WEST CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

LAT...LON 3203 8668 3274 8653 3305 8663 3311 8685
      3327 8684 3351 8640 3340 8638 3355 8619
      3357 8621 3359 8580 3347 8589 3350 8570
      3345 8566 3201 8578 3201 8589 3207 8595
      3201 8600 3200 8630 3205 8631 3200 8640
TIME...MOT...LOC 1949Z 230DEG 56KT 3330 8667 3330 8648
          3321 8633 3296 8630 3271 8640 3244 8651

$$

ALC001-011-021-027-037-051-085-087-101-117-121-123-032030-
/O.CON.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
BULLOCK AL-LOWNDES AL-MONTGOMERY AL-MACON AL-AUTAUGA AL-ELMORE AL-
CHILTON AL-COOSA AL-TALLAPOOSA AL-CLAY AL-SHELBY AL-TALLADEGA AL-
249 PM CDT SUN MAY 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TALLADEGA...SHELBY...CLAY...TALLAPOOSA...COOSA...EASTERN
CHILTON...ELMORE...EASTERN AUTAUGA...WESTERN MACON...MONTGOMERY...
EASTERN LOWNDES AND WESTERN BULLOCK COUNTIES...

AT 248 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHELSEA
TO WILSONVILLE TO VARNONS TO MORIAH TO TITUS TO AUTAUGA COUNTY
AIRPORT...OR ALONG A LINE EXTENDING FROM CHELSEA TO WILSONVILLE TO
SYLACAUGA TO WEOGUFKA TO 15 MILES NORTH OF MILLBROOK TO PRATTVILLE...
MOVING NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINEDALE...MONTGOMERY ZOO...MONTGOMERY AND CARTERS HILL BY 255 PM
  CDT...
  TALLAPOOSA RIVER WATER PLANT...SHOPTON...PIKE ROAD AND MITYLENE BY
  300 PM CDT...
  STERRETT AND WETUMPKA BY 305 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
ALL OF CENTRAL ALABAMA.  THOUSAND OF TREES HAVE BEEN KNOCKED DOWN. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR WEST CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

&&

LAT...LON 3203 8668 3274 8653 3305 8663 3311 8685
      3327 8684 3351 8640 3340 8638 3355 8619
      3357 8621 3359 8580 3347 8589 3350 8570
      3345 8566 3201 8578 3201 8589 3207 8595
      3201 8600 3200 8630 3205 8631 3200 8640
TIME...MOT...LOC 1949Z 230DEG 56KT 3330 8667 3330 8648
          3321 8633 3296 8630 3271 8640 3244 8651

$$

27
000 
WWUS54 KBMX 032004
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT SUN MAY 3 2009

ALC001-021-032013-
/O.CAN.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
AUTAUGA AL-CHILTON AL-
304 PM CDT SUN MAY 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHILTON AND EASTERN
AUTAUGA COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

LAT...LON 3200 8630 3205 8631 3205 8639 3201 8646
      3276 8638 3312 8640 3327 8684 3351 8640
      3340 8638 3355 8619 3357 8621 3359 8582
      3359 8581 3347 8589 3350 8570 3345 8566
      3201 8578 3201 8589 3207 8596 3201 8600
TIME...MOT...LOC 2003Z 230DEG 56KT 3343 8647 3343 8628
          3334 8613 3309 8611 3284 8621 3257 8632

$$

ALC011-027-037-051-085-087-101-117-121-123-032030-
/O.CON.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
BULLOCK AL-LOWNDES AL-MONTGOMERY AL-MACON AL-ELMORE AL-COOSA AL-
TALLAPOOSA AL-CLAY AL-SHELBY AL-TALLADEGA AL-
304 PM CDT SUN MAY 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TALLADEGA...SHELBY...CLAY...TALLAPOOSA...COOSA...ELMORE...WESTERN
MACON...MONTGOMERY...EAST CENTRAL LOWNDES AND WESTERN BULLOCK
COUNTIES...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STERRETT TO ALPINE BAY RESORT TO
WINTERBORO TO PARKDALE TO PENTONVILLE TO SPEIGNER...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF LEEDS TO 9 MILES SOUTH OF PELL
CITY TO 7 MILES SOUTH OF TALLADEGA TO GOODWATER TO ROCKFORD TO 7
MILES NORTHEAST OF MILLBROOK...MOVING NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WARE...VICTORYLAND...TYSONVILLE AND SHORTER BY 310 PM CDT...
  MILSTEAD...LIVERPOOL...ECLECTIC AND CLAUD BY 315 PM CDT...
  YATES DAM AND WOODLAND BY 320 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
ALL OF CENTRAL ALABAMA...INCLUDING SYLACAUGA WITHIN THE LAST 10 
MINUTES. THIS CONTINUES TO BE AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

&&

LAT...LON 3200 8630 3205 8631 3205 8639 3201 8646
      3276 8638 3312 8640 3327 8684 3351 8640
      3340 8638 3355 8619 3357 8621 3359 8582
      3359 8581 3347 8589 3350 8570 3345 8566
      3201 8578 3201 8589 3207 8596 3201 8600
TIME...MOT...LOC 2003Z 230DEG 56KT 3343 8647 3343 8628
          3334 8613 3309 8611 3284 8621 3257 8632

$$

27
000 
WWUS54 KBMX 032021
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT SUN MAY 3 2009

ALC085-032031-
/O.CAN.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
LOWNDES AL-
321 PM CDT SUN MAY 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOWNDES COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

LAT...LON 3200 8630 3207 8633 3277 8619 3322 8624
      3329 8650 3342 8640 3342 8634 3355 8619
      3357 8621 3359 8582 3347 8589 3350 8570
      3345 8566 3201 8578 3201 8589 3205 8589
      3207 8596 3205 8600 3201 8600
TIME...MOT...LOC 2021Z 230DEG 56KT 3361 8620 3361 8601
          3352 8586 3327 8585 3302 8595 3275 8606

$$

ALC011-027-037-051-087-101-117-121-123-032030-
/O.CON.KBMX.SV.W.0201.000000T0000Z-090503T2030Z/
BULLOCK AL-MONTGOMERY AL-MACON AL-ELMORE AL-COOSA AL-TALLAPOOSA AL-
CLAY AL-SHELBY AL-TALLADEGA AL-
321 PM CDT SUN MAY 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TALLADEGA...EAST CENTRAL SHELBY...CLAY...TALLAPOOSA...EASTERN
COOSA...EASTERN ELMORE...WESTERN MACON...MONTGOMERY AND WESTERN
BULLOCK COUNTIES...

AT 320 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF JACKSON SHOALS TO TALLADEGA
MUNICIPAL AIRPORT TO JENIFER TO ASHLAND TO HACKNEYVILLE TO
EQUALITY...OR ALONG A LINE EXTENDING FROM PELL CITY TO 9 MILES WEST
OF COBB TOWN TO 7 MILES SOUTHWEST OF OXFORD TO ASHLAND TO KELLYTON TO
EQUALITY...MOVING NORTHEAST AT 65 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAND...MARTIN DAM...REELTOWN...MARTIN LAKE AT KOWALIGA...LIBERTY
CITY...ALEXANDER CITY...WIND CREEK STATE PARK...LINEVILLE...
BARFIELD...NEW SITE...MELLOW VALLEY...JACKSONS GAP...HORSESHOE BEND
NATIONAL MILITARY PARK...HORSESHOE BEND...GOLDVILLE...EAGLE CREEK AND
DADEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
ALL OF CENTRAL ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR EASTERN
ALABAMA.

&&

LAT...LON 3200 8630 3207 8633 3277 8619 3322 8624
      3329 8650 3342 8640 3342 8634 3355 8619
      3357 8621 3359 8582 3347 8589 3350 8570
      3345 8566 3201 8578 3201 8589 3205 8589
      3207 8596 3205 8600 3201 8600
TIME...MOT...LOC 2021Z 230DEG 56KT 3361 8620 3361 8601
          3352 8586 3327 8585 3302 8595 3275 8606

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:23 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 3, 1:23 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT SUN MAY 3 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ONGOING CONVECTION ACROSS THE SOUTHWEST AND CENTRAL SECTIONS OF THE
AREA. MAIN CONCERN WILL BE IF THE MAIN BOWING SEGMENT ACROSS THE
SOUTHWEST WILL TRACK EAST NORTHEAST OR MOVE MORE NORTHEASTWARD OVER
THE NEXT FEW HOURS. THIS DERECHO WILL BE MOVING INTO A MORE
FAVORABLE CONDITIONS AND WILL NEED TO BE WATCHED EXCLUSIVELY.

&&

.AVIATION...18Z TAF DISCUSSION.

TWO LINES OF SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. ONE
IMPACTING TCL AND WILL MOVE INTO BHM AND EET WITHIN THE NEXT HOUR.
THE SECOND LINE IS MOVING INTO SOUTHWESTERN ALABAMA IN THE FORM OF A
DERECHO. MAIN CONCERN FOR TAFS WILL BE THE ONGOING POSSIBILITY FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. GUSTY WINDS
WILL BE POSSIBLE...WITH MVFR CONDITIONS DURING STRONGER STORMS...AND
BRIEF PERIODS OF IFR VIS POSSIBLE. AFTER 3 TO 4Z MVFR CIGS ACROSS
ALL AREAS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE AFTER
9Z TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH WEST COUNTIES
THIS AFTERNOON AND TONIGHT.

&&
Hazardous weather outlook, May 3, 1:30 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN MAY 3 2009

ALZ011>015-017>050-041645-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE LIKELY ACROSS AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM CARROLTON TO ONEONTA.  THE MAIN THREATS WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES.  THE
FIRST AND PRIMARY THREAT WILL BE FROM UNTIL 5 PM.  HOWEVER...A
SECONDARY LINE OF SEVERE THUNDERSTORMS IS ALSO POSSIBLE LATER THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

THERE IS ALSO THE THREAT OF FLASH FLOODING ACROSS WESTERN ALABAMA.
DUE RECENT HEAVY RAINFALL ACROSS WEST ALABAMA...THIS AREA HAS
BETTER CHANCES FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT...BUT
AREAS OUTSIDE THE FLASH FLOOD WATCH COULD EXPERIENCE FLOODING IF
STORMS TRAIN OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA
MONDAY AFTERNOON. THE MAIN THREAT IS WIND GUSTS OF 35 TO 45 MPH
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NEEDED THIS
AFTERNOON AND WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Local storm report, May 3, 2:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             CHELSEA                 33.33N 86.64W
05/03/2009  E0.75 INCH       SHELBY             AL   AMATEUR RADIO

            DOUBLE OAK MOUNTAIN

&&

10.5
Local storm report, May 3, 2:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     LINDEN                  32.31N 87.80W
05/03/2009                   MARENGO            AL   EMERGENCY MNGR

            TREES DOWN THROUGHOUT COUNTY

&&

10.5
Local storm report, May 3, 2:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MARION                  32.63N 87.32W
05/03/2009                   PERRY              AL   EMERGENCY MNGR

            THOUSANDS OF TREES DOWN ACROSS COUNTY

&&

10.5
Local storm report, May 3, 2:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MAPLESVILLE             32.79N 86.88W
05/03/2009                   CHILTON            AL   EMERGENCY MNGR

            TREES AND POWERLINS DOWN

&&

10.5
Local storm report, May 3, 2:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             3 SE VESTAVIA HILLS     33.40N 86.75W
05/03/2009  E0.25 INCH       SHELBY             AL   AMATEUR RADIO

            DIME SIZE HAIL NEAR ACTON AT CAHABA RIVER ROAD AND ACTON
            ROAD.

&&
Local storm report, May 3, 2:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     SAFFORD                 32.29N 87.37W
05/03/2009  E0 MPH           DALLAS             AL   EMERGENCY MNGR

            NUMEROUS TREES DONW IN COUNTY, MEMORIAL STADIUM, AL HWY
            5, AL HWY 22, CR222 CAMP GRIST AREA.

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:02 PM CDTTornado WarningBMXWalker43 min
May 2, 7:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 2, 7:34 PM CDTTornado WarningBMXBlount, Jefferson, Walker56 min
May 2, 7:56 PM CDTAreal Flood AdvisoryBMXLamar, Marion4 hr
May 2, 7:56 PM CDTFlash Flood WatchBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more9 hr
May 2, 8:19 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair, Walker41 min
May 3, 5:08 AM CDTFlash Flood WatchBMXBibb, Fayette, Greene, Hale, Lamar, Marion and 6 more16 hr
May 3, 8:37 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter53 min
May 3, 11:28 AM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Tuscaloosa15 min
May 3, 12:29 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter61 min
May 3, 12:50 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter55 min
May 3, 12:54 PM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa51 min
May 3, 12:58 PM CDTTornado WarningBMXGreene, Hale, Sumter62 min
May 3, 1:18 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 2 more57 min
May 3, 1:23 PM CDTTornado WarningBMXJefferson, Shelby67 min
May 3, 1:33 PM CDTTornado WarningBMXBibb, Chilton, Dallas, Hale, Perry42 min
May 3, 1:40 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa50 min
May 3, 1:40 PM CDTTornado WarningBMXBibb, Greene, Hale, Perry, Tuscaloosa50 min
May 3, 1:42 PM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa2 hr
May 3, 1:46 PM CDTTornado WarningBMXJefferson, Shelby44 min
May 3, 1:55 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 6 more65 min
May 3, 2:02 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby, Talladega58 min
May 3, 2:48 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, St. Clair, Talladega57 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Chambers, Coosa, Elmore, Lee and 5 more73 min
May 3, 3:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more55 min
May 3, 3:21 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne54 min
May 3, 3:25 PM CDTTornado WarningBMXCalhoun, Clay, Cleburne, Talladega18 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningBMXChambers, Cleburne, Randolph34 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Russell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.